Laxatives are a type of medication that people use to relieve constipation. Sometimes, people without constipation take laxatives in the belief that these drugs will help them lose weight.
Using laxatives for weight loss is not safe or effective. There are other, more healthful ways to lose weight and maintain a desired body weight.
In this article, we look at whether laxatives aid weight loss. We also discuss the safety of using laxatives for weight loss, alternative weight loss strategies, and when to see a doctor.
Doctors do not recommend laxatives as a way to lose weight.
Laxatives treat constipation by softening the stool or stimulating bowel movements. People may assume that passing more stools will lead to weight loss.
However, although people may feel “lighter” temporarily, there is no evidence to support the use of laxatives as a safe or effective weight loss method.
The temporary weight loss that people may experience from taking laxatives is actually due to water loss. Losing water is not the same as losing body fat.
Many laxatives work by helping the gut absorb more water from the body or keeping water in the gut around the stool. This water softens the stool, making it easier to pass. It may also cause diarrhea, which is very watery stool.
As this additional water passes out with the stool, a person may weigh less after using laxatives. However, this effect is only temporary.
Laxatives do not reduce body fat or promote long-term weight loss. Even at high doses, stimulant laxatives, which encourage the movement of stool through the digestive tract, have only a “
Many laxatives are available over the counter for the treatment of constipation. Misusing laxatives for weight loss may cause the following side effects:
People usually use laxatives to relieve constipation. If a person takes laxatives when they are not constipated or uses them too frequently, these drugs may cause diarrhea.
Some people who often use laxatives may experience alternating diarrhea and constipation.
Osmotic laxatives draw water from the body into the gut to soften stool. Taking too many osmotic laxatives or taking them too frequently may cause dehydration.
Other forms of laxatives may also cause frequent diarrhea that leads to dehydration.
Common symptoms of dehydration include:
Taking laxatives can result in an electrolyte imbalance. Certain types of laxative may cause the body to absorb high amounts of electrolytes such as sodium and phosphorus from the gut. Some laxatives can also lead to low blood levels of potassium, magnesium, or calcium.
An electrolyte imbalance may cause weakness and an abnormal heart rhythm. In severe cases, having an electrolyte imbalance can be life threatening.
Impaired intestinal function
Some laxatives can stimulate muscles in the gut, helping them promote the movement of stool through it. Taking any stimulant laxatives too frequently may cause dependency.
More research is necessary on this effect, but some experts believe that the gut may become increasingly dependent on stimulation. As a result, it may eventually stop moving food along the digestive tract of its own accord.
Using laxatives frequently may also irritate the gut lining, potentially putting a person at risk of having bloody stools.
Reaching and maintaining a healthy weight can reduce risk factors for major health problems, such as heart disease and type 2 diabetes. However, it is vital to lose weight in a safe and sustainable way.
Sometimes, trying to lose weight can adversely affect a person’s physical and mental well-being. Trying to address a negative self-image through weight loss without any mental health strategies can make things worse.
For some people, unsuitable weight loss strategies can progress into an eating disorder. Signs and symptoms that can indicate an eating disorder include:
- being preoccupied with weight loss
- being focused solely on calories, fat content, or carbohydrate content
- refusing certain food types
- developing rituals around food
- skipping meals or reducing portion sizes excessively
- withdrawing from social activities
- being overly concerned with body size or shape
- having mood swings
- looking in the mirror frequently in a critical way
- losing or gaining weight rapidly
- having frequent gastrointestinal problems
- having trouble concentrating
- feeling cold all the time
- having trouble sleeping
- developing dry or thin skin or hair
- fainting or feeling dizzy
It is possible to have a couple of these symptoms without having an eating disorder. However, anyone concerned that they or someone they know may have an eating disorder should speak to a doctor.
Taking laxatives for weight loss is not a safe strategy. For most people, drastic and restrictive dieting does not work in the long term.
Making sustainable lifestyle changes is the most effective way to reach a healthy weight. These include:
- eating a nutritious, balanced diet that consists mostly of whole foods
- increasing physical activity each day
- doing regular exercise
- practicing self-care to improve body image
Self-care activities can include:
- talk therapy
- cognitive behavioral therapy
Anyone who thinks that they may need to lose weight can find out from a doctor whether this is necessary for their health. The doctor can advise a person on what the best weight range is for them. This range will depend on their height and body type, among other factors.
Using laxatives for weight loss is not safe or effective. If a person weighs less after taking laxatives, this is likely to be due to water loss.
Water loss from laxative use is temporary and is not the same as losing body fat. Laxatives do not reduce body weight in the long term.
Laxatives have several potential side effects, including diarrhea and dehydration.
Eating a nutritious diet and exercising regularly may help a person reach their desired weight. However, they should speak to a doctor about whether weight loss is necessary for their health before starting a new diet or exercise regimen.
Weight loss is only beneficial for a person’s well-being when it is necessary, and they do it safely. Anyone experiencing issues with their body image should seek support from a doctor, who can help them access the right support.